Help! I've Gained So Much Weight From Lithium!

Marcia Purse Health Guide
  • I decided it would be good to share this reader question and my answer with everyone.


    Question: I have put on 2 stone and many inches around my abdomen since being prescribed lithium 10 years ago. I used to look "average slim" - small boned body.  I have bipolar and was prescribed lithium 2 x 400 mg daily. I'm very happy apart from excess inches - HELP please!


    Answer: I truly sympathize! From my starting weight I gained 80 pounds - about 5.7 stone - from various psychiatric medications. (For readers: a stone is 14 pounds.)


    The only answer is the same one for someone who is overweight without psychiatric meds - a healthy, lower calorie diet plus exercise. I'm not saying it's easy - I know it's not! - but if you stick with it, it will work over time.

    Add This Infographic to Your Website or Blog With This Code:


    Since you're on lithium, I know you have to watch your fluid intake. Make sure what you drink isn't full of sugar/carbs. When I found that the sweetened lemon iced tea I was drinking had 31g carbs, I switched immediately to the diet version - no calories, no carbs.


    Research has found that keeping a food/calorie diary is one of the best ways to handle diet. Knowing how many calories you're having helps you discern what foods will fit into your daily allowance and which ones won't.


    I lost 35 pounds by this method of calorie-tracking and exercise. When I stopped due to some super-stress in my life, I gained back 10-15 (keep bouncing around in that 5-pound area).


    I wish I had an easier answer - for you and for myself! But I hope this is helpful.


Published On: April 18, 2012